Texas, 2016Damaging Wind in Texas, June 26, 2016
June 26, 2016 · NWS AMA · 1 event in 1 county or zone
Moderate instability but weak wind shear along a stalled outflow boundary from storms to the north on June 25th lead to scattered storms across the Southern Texas Panhandle on June 26th. Tree damage was reported with one severe storm this day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate instability but weak wind shear along a stalled outflow boundary from storms to the north on June 25th lead to scattered storms across the Southern Texas Panhandle on June 26th. Tree damage was reported with one severe storm this day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 26, 11:23 AM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 26, 11:23 AM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1223 PM CDT SUN JUN 26 2016
.Aviation...
18Z TAF Cycle
The remnants of a frontal boundary across the southern Texas
Panhandle today along with a closed upper low over southwest Texas
lifting north will help to trigger scattered convection mainly
across the Texas Panhandle this afternoon into this evening. The
Amarillo and possibly the Dalhart TAF sites will likely be affected
by the convection between 18Z today and 03Z Monday. Light mostly
southwest to southeast winds 10 knots or less are expected at all
three TAF sites this afternoon and then becoming light and variable
after 06Z to 08Z Monday. VFR conditions will prevail at all three TAF
sites except in and near the convection where MVFR conditions are
expected.
Schneider
&&
.Prev Discussion... /Issued 628 AM CDT SUN JUN 26 2016/
Aviation...
The fog at DHT with MVFR conditions should be short lived, so have
not inserted it into this forecast. Otherwise, VFR conditions should
prevail outside of thunderstorms at all sites through this forecast.
The best chance of thunderstorms will be this evening, so have
inserted a PROB30 at all sites during this timeframe. Winds will be
light and variable for the first part of the forecast, then they
should become southeast, but they should remain around 10 knots or
less.
Prev Discussion... /Issued 347 AM CDT SUN JUN 26 2016/
Discussion...
Thunderstorms formed last evening in a fairly narrow corridor near
a surface trough that extended from northeast New Mexico into
Kansas. This boundary probably had some tie to northern Plains
shortwave baroclinicity along the boundary was weak or non-existent
in analysis earlier in the day prior to convective development.
Thunderstorms became fairly numerous during the evening before
diminishing later in the night. Cold pool/mesohigh and outflow has
masked this boundary making it diffuse and recovery from this
tomorrow is in question. Models vary in surface pressure pattern
depiction tomorrow with most not showing a synoptic scale boundary
and several showing an increasingly diffluent surface wind field
during the afternoon. For this reason, have limited precipitation
probabilities to the high end of chance category during the afternoon
and evening. Despite lack of a notable low level convergent signal in
short term guidance, thermodynamics support convective development
with moist low-levels in an uncapped environment that will become
increasingly unstable as heating commences. Weak forcing for ascent
may be present on the northern edge of an upper low that will drift
slowly east-northeast into central Texas tomorrow afternoon. Highest
precipitation probabilities were aligned with model placement of
strongest pressure gradient on 1.5 PVU surface, but trends will be
monitored and adjustments to this will be made based on observational
data through the day.
Relatively weak mid level lapse rates should limit MLCAPE to
around 1,000-1,500 J/kg this afternoon. Winds aloft continue to be
weak with 0-6 km shear around or under 10 knots and cloud layer
shear around 15 knots at best. This is insufficient
for sustained/organized updrafts and will limit the severe potential
to isolated brief marginally severe gusts. Slow storm movement and
deep moisture (model projected PWAT around or slightly over 1.5")
will support locally heavy rainfall amounts. We saw this today with
1.68 inches measured at the Eva mesosnet.
Similar thermodynamics Monday along with subtle height falls by
evening from deepening Great Lakes trough should be enough to justify
high chance probabilities once again. There is some question on
placement and degree of amplification of western of southwestern
CONUS trough though and this could ultimately be further
east/stronger leading to reduced chances. The ridge should build in
substantially enough Tuesday to limit chances to slight/low across
most of the area.
Mid-upper level flow will increase and veer to northwesterly by
late Tuesday. This persists through at least the end of the week
with periodic shortwaves embedded within the flow affecting the
area. When and exactly where these enhance convective development
is uncertain, although models are in agreement on a fairly
pronounced shortwave passing by Wednesday, possibly resulting in an
MCS that may affect the northeastern portion of the forecast area
Wednesday evening. We have confined highest probabilities then to
those areas.
Late Thursday through Friday evening may be when the highest
chances for precipitation exist. Models shift or reorient the upper
ridge further south which results in west-northwesterly flow over
our area and a series of perturbations pass through. These along
with mountain diurnal convection and overall faster mid level
flow suggest an organized thunderstorm complex or two may pass
through during that period, especially across the northern half of
the area. A weak cold front may move southward into the area then
too bringing slightly cooler temperatures late in the week and into
the weekend.
BRB
&&
.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.
&&
11/16
Hazardous weather outlook, Jun 26, 3:02 AM CST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
402 AM CDT SUN JUN 26 2016
OKZ001>003-TXZ001>020-262115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
402 AM CDT SUN JUN 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS WILL DEVELOP TODAY ACROSS MUCH OF THE TEXAS
AND OKLAHOMA PANHANDLES. A FEW STORMS COULD BECOME STRONG TO BRIEFLY
SEVERE...WITH DAMAGING WIND GUSTS BEING THE MAIN THREAT. HEAVY
RAINFALL COULD LEAD TO LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES MONDAY
THROUGH SATURDAY. NO WIDESPREAD SEVERE WEATHER IS EXPECTED.
HOWEVER...A FEW STORMS MAY BECOME STRONG TO SEVERE WITH DAMAGING
WINDS THE MAIN HAZARD. HEAVY RAINFALL COULD LEAD TO LOCALIZED
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jun 26, 11:46 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1246 PM CDT SUN JUN 26 2016
TXZ016-017-261830-
RANDALL TX-DEAF SMITH TX-
1246 PM CDT SUN JUN 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEAF SMITH AND
SOUTHWESTERN RANDALL COUNTIES UNTIL 130 PM CDT...
AT 1246 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF BUFFALO LAKE...OR 11 MILES EAST OF
HEREFORD...MOVING NORTHEAST AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HEREFORD...BUFFALO LAKE AND DAWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3475 10258 3500 10235 3487 10202 3475 10212
TIME...MOT...LOC 1746Z 212DEG 7KT 3479 10220
SCHNEIDER
Special weather statement, Jun 26, 12:04 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
104 PM CDT SUN JUN 26 2016
TXZ018-019-261900-
ARMSTRONG TX-DONLEY TX-
104 PM CDT SUN JUN 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARMSTRONG AND WEST
CENTRAL DONLEY COUNTIES UNTIL 200 PM CDT...
AT 104 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF GOODNIGHT...OR 17 MILES SOUTH OF CLAUDE...MOVING
NORTHEAST AT 5 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GOODNIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3487 10142 3509 10123 3490 10100 3475 10125
3475 10127
TIME...MOT...LOC 1804Z 224DEG 6KT 3486 10129
SCHNEIDERThunderstorm Wind, Randall
- When
- June 26, 12:40 PM CST
- Where
- Randall County, 5.34 mi SSE of Timbercreek Canyon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 34.980, -101.780
A large 4 to 6 inch diameter tree limb was blown down due to the strong wind associated with the severe thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in Arizona, June 26, 20161 injured · $1.0 million · 65 kt wind · 3 events
- Damaging Wind in Ohio, June 26, 2016$75,000 · 50 kt wind · 1 event
- Damaging Winds in Ohio, June 26, 2016$58,000 · 50 kt wind · 5 events
- Damaging Winds in Florida, June 26, 2016$33,000 · 50 kt wind · 5 events
- Damaging Winds in Alabama, June 26, 2016$26,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, June 26, 20161 injured · $4,000 · 2.5 in hail · 13 events
- Lightning Strike in Kentucky, June 26, 20162 injured · 1 event
- Hail in Kansas, June 26, 20162.5 in hail · 8 events
- Hail and Damaging Winds in Oklahoma, June 26, 2016$10,000 · 1 in hail · 5 events
- Damaging Winds in Missouri, June 26, 2016$10,000 · 52 kt wind · 5 events
- Damaging Winds in Arkansas, June 26 to 27, 201658 kt wind · 5 events
- Hail and Damaging Winds in Missouri, June 26, 20161.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650650.